Alert archive / Maryland / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

January 12, 20204 counties in Maryland

NWS Philadelphia/Mount Holly issued this special weather statement at Jan 12, 2020, 1:20 AM EST for 4 counties in Maryland. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 12, 2020, 1:20 AM EST (06:20 UTC)
Expired
Jan 12, 2020, 1:45 AM EST
In force
25 min
Issued by
NWS Philadelphia/Mount Holly

Counties Caroline County, MD, Cecil County, MD, Kent County, MD, Queen Anne's County, MD

The radar

The Dover AFB radar (KDOX), 70 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 6.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2020-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2020-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 422 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
422 m²/s²
0-3 km storm-relative helicity
534 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

420 
WWUS81 KPHI 120620
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
120 AM EST Sun Jan 12 2020

MDZ008-012-015-019-020-120645-
Queen Anne's-Talbot-Cecil-Kent-Caroline-
120 AM EST Sun Jan 12 2020

...A LINE OF HEAVY SHOWERS WILL AFFECT NORTHERN TALBOT...QUEEN 
ANNE'S...CAROLINE...KENT AND CECIL COUNTIES...

At 119 AM EST, radar indicated heavy showers were located along a 
line extending from near Jarrettsville to near Middle River to 
Magothy River to Rhode River to near Dunkirk. Movement was east at 
50 mph.

Wind gusts 40 to 50 mph are possible with these storms.

Locations impacted include...
Easton, Elkton, Centerville, Calvert, Talbot, Chestertown, Denton,
Centreville, North East, Rising Sun, Greensboro, Oakland, Ridgely,
Rock Hall, Charlestown, St. Michaels, Church Hill, Cecilton,
Millington and Sudlersville.

This includes Interstate 95 in Maryland between mile markers 91 and
108.
 
These showers may intensify, so be certain to monitor local radio 
stations and available television stations for additional 
information and possible warnings from the National Weather Service.

LAT...LON 3904 7631 3898 7628 3900 7617 3903 7619
      3917 7628 3933 7618 3942 7600 3952 7598
      3955 7609 3972 7623 3972 7581 3876 7572
      3877 7624 3870 7635 3885 7627 3879 7619
      3880 7619 3897 7625 3885 7638 3886 7638
TIME...MOT...LOC 0619Z 255DEG 44KT 3964 7643 3936 7639 3905 7645 3887
7654 3866 7675

$$

Gorse

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jan 12, 12:55 AM EST, 25 minutes earlier.

Area forecast discussion, Jan 12, 12:55 AM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1255 AM EST Sun Jan 12 2020

.SYNOPSIS...
Strong low pressure in Ohio this evening will move across New
York and New England through Sunday. An attached strong cold
front will cross our area early Sunday morning. High pressure
will build in behind it for early next week. A weak low will
move across Delmarva Monday night and Tuesday. A stronger low
will affect the region next Wednesday and into Thursday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
No major changes with the latest update. An initial round of
showers lies just west of our region. Up stream, we've seen
gusts of 30 to 40 kt/35 to 45 mph with this round. The main
concern though, remains a narrow band of convection further west
that still looks on track to cross the region between 4 and 8 AM
EST.

A shortwave trough currently located over the Mississippi River
Valley will eject quickly northeastward toward New England
overnight into Sunday morning. The parent surface low is
currently located in Ohio and it will continue toward the
northeast reaching New England by Sunday morning. This is the
system associated with the severe weather outbreak across the
Deep South. This system will continue to progress toward the
East Coast through Sunday morning with a broken line of heavy
showers with embedded thunderstorms forecast to impact the area
before daybreak Sunday. Details follow...

Timing: Hi-res guidance is all in good agreement that the
broken line of showers and thunderstorms will cross the forecast
area starting around 09Z (4 AM) and pushing offshore by 13Z (8
AM). However, the synoptically driven cold air advection will
lag behind the convection by a few hours. As a result, warm
conditions will persist through at least much of the morning.

Instability and Wind Shear: Instability is the primary limiting
factor of this event for us. Surface dewpoints will be in the
low 60s along and south/east of I-95, however hi-res guidance
indicates that there will be a very shallow surface- based
inversion. That being said, this guidance tends to under-
perform when it comes to dewpoints and instability in cold
season warm air advection regimes so there is potential for
higher surface based instability that currently expected, but
this does not appear likely at this point. There is however a
fair amount of elevated instability with values of 300-400 J/kg
expected toward the south and lower values toward the north.
With the impressive wind fields that will develop tonight (e.g.
925 mb winds 70-80 kts across the south), it will not take much
of a downdraft to mix higher winds just above the surface down
to the ground. Even showers with no thunder will be capable of
severe criteria winds. Bulk shear values of 60-70 kts and low-
level storm-relative helicity values 500-600 m2/s2 will support
maintenance of any convection that progresses through the area.
Would not be surprised to see bowing segments develop within the
broken line of showers/storms, and this will be the features
most likely to bring stronger winds aloft to the ground.

Severe Hazards: As alluded to in the previous section, damaging
winds will be the primary mode of severe weather expected with
this system. Wind gusts of 60-70 mph are possible in any bowing
segments that develop within the linear convective line. Lack of
support for surface rooted updrafts and a linear hodograph
greatly limits tornado potential, however cannot completely rule
out an isolated tornado given the extreme amounts of low-level
wind shear. The shallow nature of convection along with the lack
of dry air aloft means little to no hail potential.

Rainfall: Rainfall amounts around 0.75" are possible across the
southern Poconos where showers persist longer overnight,
however generally 0.25" or less is expected elsewhere. This
system will be progressive so no flooding or flash flooding is
expected.

Temperatures and Winds: Temperatures will remain very mild
overnight. Winds will ramp up again overnight toward daybreak
and ahead of the convective line. Forecast sounding indicate
that the strongest winds overnight will be across Delmarva as
they have been throughout the day today. Southerly winds will
gust 30-40 mph within a few hours of daybreak, especially along
and south/east of I-95.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...
The convective line of showers and thunderstorms will be
pushing offshore around 7-8 AM. As mentioned in the previous
section, synoptic cold air advection will lag behind by a few
hours until the weak surface high pressure begins building in
from the west. Therefore, temperatures are forecast to remain
warm and well above normal through much of the morning before
cooling into the afternoon. Expect widespread temps in the mid
to upper 60s in the wake of the morning convection dropping into
the 40s and 50s by late afternoon.

Winds will the the main forecast problem of the day on Sunday.
Forecast soundings indicate a period of 3-4 hours of
southwesterly winds gusting 40-50 mph as cold air advection
begins Sunday morning. Ultimately went with a consensus of
expected gusts across the area based on the model soundings and
strong winds aloft mixing to the surface. The strongest winds
will be located across the northern half of the forecast area
where a Wind Advisory is in effect from 4 AM to 1 PM. The
strongest winds are forecast after daybreak between 7 AM and 11
AM. If confidence grows, the Wind Advisory may need to be
expended farther south.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
The Long Term will feature several weaker systems early, then a
stronger system late next week and into next weekend.
Temperatures will remain mostly above normal next week, but
colder air will be moving towards the area Friday and the
pattern beyond the long term looks to flip to cold (January-
like!) for a change.

Sunday night thru Monday night - Dry for much of the forecast
area with high pressure building to the north. The front that
moves through the area Sunday gets hung up south of the area
Sunday night into Monday and a few waves of low pressure are
expected to move along it. One moves through Monday and another
early Tuesday. Both of these systems will bring more clouds and
some small chc pops for Delmarva and perhaps up into srn NJ.
Pops were not changed much from the earlier fcst. It will be
warm enough for rain however.

Tue/Tue night...The return flow behind the departing high will
set up an opportunity for sct showers as a lingering front moves
through and low pressure also moves across the Great Lakes
region. Pops attm are in the high chc/low likely range.
Temperatures will be warm enough to support rain across the
area. The GFS and CMC models are quite a bit wetter with the
system while the EC has only small areas of showers and minor
QPF.

Wednesday thru Thursday...Fair weather Wednesday. Another low
deepens across the Great Lakes and sends a front across the
area. Thursday. A new low develops along the front over the
ocean and deepens rapidly. This will bring more chc for rains to
the area along with gusty winds. Temperatures remain too warm
for any snow most areas, although a little at the onset and
towards the end are possible across the N/W areas.

Thursday night thru Saturday - Fair weather Thursday night and
Friday with perhaps sct snow showers across the Poconos. Another
storm is expected to move across the region next weekend.
Widely varied solutions presently, but all of the models show a
significant low moving nearby with plenty of QPF expected. The
EC/GFS move the low north while the CMC has a close approach
(over the CWA). Just keeping chc pops in the fcst for now with
plenty of timing/pop adjustments expected thru the week.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Overnight...MVFR ceilings are expected with possible brief IFR
ceilings. A line of showers with embedded thunderstorms is
expected to track through the region generally between 09 and
12Z which will briefly cause gusty winds up to 30 to 40 knots
along with a reduction in vsby and brief IFR conditions. Low
level wind shear is expected. Moderate confidence on the overall
pattern, but low confidence on exact timing of flight category
changes and the line of showers.

Sunday...Conditions should improve to VFR within a few hours
after the cold front and line of showers has past. With the
front, expect an abrupt shift to southwesterly winds, with gusts
generally near or above 25 knots Moderate confidence on the
overall pattern.

Outlook...

Sunday night...VFR expected.
Mon/Mon night...VFR most areas. MVFR psbl across srn DE with
  showers possible.
Tue/Tue night...MVFR/IFR possible in sct showers otherwise VFR.
Wed...VFR expected.
Thu...MVFR/IFR possible with sct showers. Gusty winds expected.

&&

.MARINE...
Both KDOV and Ship John Shoal have already had at or near gale
gusts. Therefore, have expanded the gale warning to include the
upper Delaware Bay as well. Southerly winds will gradually
increase through the early morning hours. Still expecting the
strongest winds and a shift to southwesterly winds between 4 and
10 AM. Seas will also increase as the winds do with wave
heights nearing 10 feet across the ocean waters and 3-5 feet on
Delaware Bay. A line of showers and thunderstorms with locally
stronger winds and higher seas is forecast to sweep through area
waters around daybreak. Winds are forecast to drop quickly
below Small Craft Advisory criteria by Sunday afternoon. Seas
will diminish slowly, especially on the ocean waters, to around
5-6 feet by Sunday evening.

Additionally, areas of dense fog are forecast to develop along
with very low clouds. Confidence is not high enough to issue a
Marine Dense Fog Advisory at this time, but this will need to be
monitored in future updates.

Outlook...
Sunday night...Lingering SCA conditions early, then sub-SCA. Fair.

Monday thru Wednesday night...Mostly sub-SCA. Fair Monday with only
a few showers possible across the DE coastal and srn DE Bay waters.
Sct showers Mon night thru Tue night and also Wed night. Fair Wed.

Thursday...Gales probable. SCA or Gale for upper Delaware Bay.
Rain.

&&

.CLIMATE...
All sites had record highs today with more possible Sunday. Here
are the records for Sunday.

Date     KACY   KPHL    KILG     KABE    KTTN     KGED    KRDG   KMPO

01-12  67|2017 72|1890 68|2017 65|2018 68|1890 70|1975 68|1975 59|2018

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory from 4 AM early this morning to 1 PM EST this
     afternoon for PAZ054-055-060>062-070-071-101>106.
NJ...Wind Advisory from 4 AM early this morning to 1 PM EST this
     afternoon for NJZ001-007>010-012-015.
DE...None.
MD...None.
MARINE...Gale Warning until noon EST today for ANZ430-431-450>455.

&&

Synopsis...O'Hara
Near Term...Iovino/Johnson/Staarmann
Short Term...Staarmann
Long Term...O'Hara
Aviation...Deal/Iovino/O'Hara
Marine...Johnson/O'Hara/Staarmann
Climate...
Hazardous weather outlook, Jan 11, 3:22 PM EST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
322 PM EST Sat Jan 11 2020

NJZ001-007>010-012-015-PAZ054-055-060>062-070-071-101>106-122030-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-Carbon-
Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
322 PM EST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT FROM 4 AM TO 1 PM EST SUNDAY...

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, east central Pennsylvania,
northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Wind Advisory conditions will be possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>027-122030-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Western Monmouth-Eastern Monmouth-Salem-
Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-
Cape May-Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-
322 PM EST Sat Jan 11 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New Jersey
and southern New Jersey.

.DAY ONE...This afternoon and tonight.

Late tonight, a line of showers and some embedded thunderstorms will
move across the region. Gusty winds near 45 mph will be possible with
and just behind this line of showers and thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind Advisory conditions will be possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ450>455-122030-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
322 PM EST Sat Jan 11 2020

...GALE WARNING IN EFFECT UNTIL NOON EST SUNDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Gale force gusts are possible on Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ431-122030-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
322 PM EST Sat Jan 11 2020

...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST SUNDAY...

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Gale force gusts are possible on Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ430-122030-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
322 PM EST Sat Jan 11 2020

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

Late tonight, a line of showers and some embedded thunderstorms will
move across the waters. Gusty winds will be possible with and just
behind this line of showers and thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gale force gusts are possible on Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jan 12, 1:20 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
120 AM EST Sun Jan 12 2020

MDZ008-012-015-019-020-120645-
Queen Anne's-Talbot-Cecil-Kent-Caroline-
120 AM EST Sun Jan 12 2020

...A LINE OF HEAVY SHOWERS WILL AFFECT NORTHERN TALBOT...QUEEN
ANNE'S...CAROLINE...KENT AND CECIL COUNTIES...

At 119 AM EST, radar indicated heavy showers were located along a
line extending from near Jarrettsville to near Middle River to
Magothy River to Rhode River to near Dunkirk. Movement was east at
50 mph.

Wind gusts 40 to 50 mph are possible with these storms.

Locations impacted include...
Easton, Elkton, Centerville, Calvert, Talbot, Chestertown, Denton,
Centreville, North East, Rising Sun, Greensboro, Oakland, Ridgely,
Rock Hall, Charlestown, St. Michaels, Church Hill, Cecilton,
Millington and Sudlersville.

This includes Interstate 95 in Maryland between mile markers 91 and
108.

These showers may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 3904 7631 3898 7628 3900 7617 3903 7619
      3917 7628 3933 7618 3942 7600 3952 7598
      3955 7609 3972 7623 3972 7581 3876 7572
      3877 7624 3870 7635 3885 7627 3879 7619
      3880 7619 3897 7625 3885 7638 3886 7638
TIME...MOT...LOC 0619Z 255DEG 44KT 3964 7643 3936 7639 3905 7645 3887
7654 3866 7675

Gorse

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 5:46 AM ESTSpecial Weather StatementPHIMorris, Sussex, Warren44 min
Jan 12, 5:54 AM ESTSpecial Weather StatementPHIHunterdon51 min
Jan 12, 6:29 AM ESTSpecial Weather StatementPHIHunterdon, Mercer, Middlesex, Morris, Somerset46 min
Jan 12, 6:32 AM ESTSpecial Weather StatementPHIBurlington, Camden, Gloucester, Salem43 min
Jan 12, 6:46 AM ESTSpecial Marine WarningPHI100 min
Jan 12, 6:47 AM ESTSevere Thunderstorm WarningPHIAtlantic, Burlington, Camden, Cumberland, Gloucester, Salem43 min
Jan 12, 7:28 AM ESTSpecial Weather StatementPHICamden, Cumberland, Gloucester, Ocean, Salem47 min
Jan 12, 8:14 AM ESTSpecial Weather StatementPHIAtlantic, Ocean46 min
Jan 12, 11:57 AM ESTSmall Craft AdvisoryPHI15 hr
Jan 12, 1:44 AM ESTSpecial Weather StatementPHIMontgomery46 min
Jan 12, 4:38 AM ESTSpecial Weather StatementPHIBerks, Carbon37 min
Jan 12, 5:12 AM ESTSpecial Weather StatementPHICarbon, Lehigh, Monroe, Northampton48 min
Jan 12, 5:16 AM ESTSpecial Weather StatementPHIBerks, Chester44 min
Jan 12, 1:47 AM ESTSpecial Weather StatementPHIKent43 min
Jan 12, 6:00 AM ESTSpecial Weather StatementPHINew Castle45 min

Nearby

Special Weather Statements in Maryland, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.